You are here:
Home  >  Publications

Increasing jellyfish populations: trends in large marine ecosystems

TitleIncreasing jellyfish populations: trends in large marine ecosystems
Publication TypeJournal Article
Year of Publication2012
AuthorsBrotz, Lucas, William WL Cheung, Kristin Kleisner, E. Pakhomov, and Daniel Pauly
JournalHydrobiologia
Volume690
Number1
Pagination3–20
Abstract

Although there are various indications and claims that jellyfish (i.e., scyphozoans, cubozoans, most hydrozoans, ctenophores, and salps) have been increasing at a global scale in recent decades, a rigorous demonstration of this has never been presented. Because this is mainly due to scarcity of quantitative time series of jellyfish abundance from scientific surveys, we attempt to complement such data with non-conventional information from other sources. This was accomplished using the analytical framework of fuzzy logic, which allows the combination of information with variable degrees of cardinality, reliability, and temporal and spatial coverage. Data were aggregated and analyzed at the scale of Large Marine Ecosystem (LME). Of the 66 LMEs defined thus far that cover the world’s coastal waters and seas, trends of jellyfish abundance after 1950 (increasing, decreasing, or stable/variable) were identified for 45, with variable degrees of confidence. Of those 45 LMEs, the majority (28 or 62%) showed increasing trends. These changes are discussed in the context of possible sources of bias and uncertainty, along with previously proposed hypotheses to explain increases in jellyfish.

URLhttp://link.springer.com/article/10.1007/s10750-012-1039-7
DOI10.1007/s10750-012-1039-7

a place of mind, The University of British Columbia

UBC FISHERIES CENTRE
UBC Fisheries Centre
2202 Main Mall
Vancouver, BC
Canada
V6T 1Z4
Tel 604-822-2731
Fax 604-822-8934
Email:

Emergency Procedures | Accessibility | Contact UBC | © Copyright The University of British Columbia